Listen to this article
A drug made by pharmaceutical group Sanofi to treat epilepsy and bipolar disorders that was given to mothers during pregnancy resulted in up to 4,100 children being born with major birth defects, the French medical authority said on Thursday.
During the 50 years from 1967-2016, between 2,150 and 4,100 children were born with at least one major congenital disorder, after being exposed in the womb to a drug called valproate, according to a preliminary study from ANSM, France’s drug authority.
Valproate, which was introduced in France in 1967, is manufactured in France by Sanofi under the brand Depakine to treat epilepsy and as Depakote and Depamide in the field of bipolar disorders.
The study found that the risk of major birth defects for a mother treated with valproate for epilepsy was four times higher than the general population, and twice as high when the mother was treated with the same drug for a bipolar disorder.
“The study confirms the highly teratogenic [capable of causing birth defects] nature of valproate,” Mahmoud Zureik, ANSM’s scientific director and co-author of the report, told AFP news agency. “The figure of about 3,000 severe malformations is very high.”
A spokesman for Sanofi said: “We are aware of the painful situations faced by families whose children have problems that may be related to their mother’s treatment of antiepileptic drugs during pregnancy.”
The spokesman added that as scientific knowledge on the risks associated with the use of sodium valproate has increased, particularly during pregnancy, Sanofi has been completely transparent with health authorities and sought to update doctors and patients with medical information.
According to Sanofi, during 2011 to 2015, information for healthcare professionals and patients warned that the drug should not be used during pregnancy because of the risks of malformation for the fetus and neuro-developmental delays.
Valproate is also believed to cause slow neurological development. The ANSM will publish an exploratory study on its neurological effects in the second half of 2017.